Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Pocatello, ID

August 20, 2013Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 20, 2013, 4:09 PM MDT for Oneida County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2013, 4:09 PM MDT (22:09 UTC)
Expired
Aug 20, 2013, 7:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Oneida County, ID

The radar

The Pocatello radar (KSFX), 103 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:09 PM MDTHEAVY RAIN 0.952 E Cherry Creek, IDRAINFALL TOTAL AT THE FLINK CREEK RAWS SITE. RAIN STILL FALLING AT THE TIME OF OBSERVATION. HEAVY RAIN DURATION 1 HOUR
Aug 20, 6:15 PM MDTHEAVY RAIN 0.75Malad City, IDVIA THE INCIDENT COMMAND POST FOR THE STATE FIRE. HEAVY RAIN DURATION 1 HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WGUS55 KPIH 202209
FFWPIH
IDC071-210115-
/O.NEW.KPIH.FF.W.0013.130820T2209Z-130821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MALAD...

* UNTIL 715 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4205 11249 4234 11253 4234 11233 4233 11233
      4232 11228 4204 11217

$$

HEDGES
1 follow-up statement
899 
WGUS75 KPIH 210044
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT TUE AUG 20 2013

IDC071-210054-
/O.CAN.KPIH.FF.W.0013.000000T0000Z-130821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-
644 PM MDT TUE AUG 20 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ONEIDA
COUNTY...

LAT...LON 4205 11249 4234 11253 4234 11233 4233 11233
      4232 11228 4204 11217

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:02 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
202 PM MDT TUE AUG 20 2013

.DISCUSSION...VERY STRONG MOISTURE GRADIENT LAYING ACROSS EASTERN
IDAHO TODAY AS MOISTURE TRIES TO SURGE NORTH THROUGH THE REGION
AHEAD OF STRONG LOW OFF CALIFORNIA COAST. WESTERLY FLOW THROUGH
THE PACNW PREVENTING SURGE FROM PUSHING TOO FAR NORTH THUS BEST
MOISTURE FOR THUNDERSTORM DEVELOPMENT REMAINS IN THE SNAKE PLAIN
AND SOUTH. CELLS HAVE ALREADY DEVELOPED IN SOUTHERN HIGHLANDS IN
AREA OF DEEP MOISTURE...BEST INSTABILITY...AND WEAK MID AND UPPER
LEVEL FLOW. INGREDIENTS RIPE FOR SLOW MOVING/TRAINING STORM CELLS
WITH LOCALLY HEAVY RAIN SO WILL ISSUE FLASH FLOOD WATCH FOR PUBLIC
ZONE 22 WHICH COVERS STATE FIRE BURN SCAR. HAVE ALSO ADDED HEAVY
RAIN TO GRIDS FOR ALL OF SOUTHERN HIGHLANDS THROUGH THE EVENING. HAVE
KEPT POPS HIGH IN SOUTHERN AREAS OVERNIGHT WITH BOTH GFS AND NAM
MAINTAINING INSTABILITY OVERNIGHT. BELIEVE DEEP MOISTURE WILL
CONTINUE TO STRUGGLE MOVING PAST ROUGHLY THE MIDDLE OF THE
FORECAST AREA UNTIL DURING THE DAY WEDNESDAY. MODEL SOLUTIONS HAVE
DIVERGED SIGNIFICANTLY PAST SEVERAL RUNS BUT CONSENSUS IS THAT
SHORTWAVE HELPING TO FORCE THUNDERSTORMS TODAY AND OVERNIGHT
FINALLY PUSHES THROUGH NORTHERN NEVADA/UTAH INTO WYOMING LATE
TONIGHT. ANOTHER SHORTWAVE LIFTS THROUGH THE REGION ON WEDNESDAY
BUT INSTABILITY WEAKENED BY BOTH GFS AND NAM SO LESS CONFIDENCE ON
OVERALL THREAT. WILL READDRESS FLASH FLOOD POTENTIAL EARLY
WEDNESDAY. UPPER LOW MAKES A MOVE INLAND WEDNESDAY NIGHT INTO
THURSDAY AND THEN SURGES NORTHEAST INTO THE PACNW/ACROSS IDAHO
FRIDAY. TIMING OF THE FEATURE SUGGESTS A THREAT FOR THUNDERSTORMS
CONTINUING ACROSS EAST IDAHO THURSDAY THROUGH FRIDAY MORNING WITH
SOME CLEARING POSSIBLE FRIDAY AFTERNOON AND EVENING PARTICULARY
ACROSS THE SNAKE PLAIN. DRY SLOT PERSISTS INTO SATURDAY BUT COULD
SEE CONVECTION CONTINUE HIGHER ELEVATION AREAS IN THE EAST AS
MOISTURE CONTINUES TO STREAM AROUND PERIPHERY OF CENTRAL PLAINS
HIGH AND AHEAD OF AMPLIFYING PACIFIC TROUGH. GFS SHOWS MUCH
STRONGER MOISTURE STREAM SUNDAY INTO EARLY NEXT WEEK. OVERALL
GRIDS IN GOOD SHAPE BEYOND DAY 3 WITH DECENT MODEL AGREEMENT SO
MADE FEW CHANGES OVERALL TO CURRENT FORECAST. DMH

&&

.AVIATION...SMOKE WILL CONTINUE TO IMPACT KSUN ESPECIALLY EARLY
TONIGHT INTO EARLY TOMORROW MORNING. MOISTURE IS MOVING IN FROM THE
SOUTH WHICH WILL BRING VICINITY THUNDERSTORMS FOR KBYI AND KPIH THIS
AFTERNOON INTO EARLY EVENING. LOOK FOR VICINITY THUNDERSTORMS AND TO
AN LESSER EXTENT THUNDERSTORMS ON STATION FOR ALL TAF SITES
WEDNESDAY. EXPECT A GOOD CHANCE OF THUNDERSTORMS ON THURSDAY AS
WELL. WYATT

&&

.FIRE WEATHER...DRY WESTERLY WINDS HAVE BROUGHT DRY CONDITIONS AND
ELEVATED WINDS ACROSS OUR NORTHERN FORECAST AREA. TO OUR
SOUTH...MONSOON MOISTURE IS ALREADY BRINGING ISOLATED TO SCATTERED
THUNDERSTORMS OVER OUR SOUTHERN FORECAST AREA. A RED FLAG WARNING IS
CURRENTLY OUT FOR THIS AFTERNOON INTO EARLY EVENING FOR SCATTERED
THUNDERSTORMS FOR ZONES 413...425 AND 427.  HIGH PRECIPITABLE WATER
AMOUNTS AND SATELLITE ESTIMATES SUGGEST HEAVY LOCALIZED RAINFALL
WILL OCCUR. LOOK FOR FLASH FLOODING PARTICULARLY OVER BURN SCARS
FROM RECENT FIRES. THUS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
FIRE WEATHER ZONE 427 AND THE WESTERN PORTIONS OF ZONE 413. LOOK FOR
SCATTERED THUNDERSTORMS FOR THE WHOLE AREA WEDNESDAY THROUGH
THURSDAY. THUS...A RED FLAG WARNING FOR GUSTY WINDS AND LIGHTNING
HAS BEEN ISSUED FOR WEDNESDAY AND THURSDAY. LOOK FOR INCREASED WINDS
FOR THURSDAY AND FRIDAY AS A UPPER LEVEL LOW MOVES OVER WESTERN
IDAHO. WYATT

&&

.AIR STAGNATION...WILDFIRE IN THE CENTRAL MOUNTAINS CONTINUES TO
PRODUCE AREAS OF SMOKE. IDAHO DEQ CONTINUES AIR QUALITY STATEMENT
FOR VERY UNHEALTHY CONDITIONS AND HAVE UPDATED THE STATEMENT PER
REQUEST ALONG WITH AREAS SMOKE IN FORECAST GRIDS. THUNDERSTORMS AND
RAIN MAY HELP FIRE SITUATION BUT BEST POTENTIAL FOR DEVELOPMENT
REMAINS SOUTH OF THE FIRES UNTIL DURING THE DAY WEDNESDAY. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MDT THURSDAY
NIGHT IDZ410.

RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ413-427.

FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ022.

RED FLAG WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MDT THURSDAY
NIGHT IDZ422-475-476.

RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ425.

&&
Hazardous weather outlook, Aug 20, 4:14 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
414 AM MDT TUE AUG 20 2013

IDZ017>025-031-032-211015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
414 AM MDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE EXPECTED TO STAY IN THE SOUTHERN HIGHLANDS TODAY WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS. RED FLAG WARNING IS IN
EFFECT FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 425 427 AND 413 FOR
THE INCREASE IN THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL MOVE FURTHER NORTH AND CHANCES FOR THUNDERSTORMS
ACROSS THE ENTIRE AREA WILL INCREASE ON WEDNESDAY AND ESPECIALLY
THURSDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
THESE DAYS. RED FLAG WARNING IS IN EFFECT FOR ALL SOUTHEAST IDAHO
FIRE WEATHER ZONES EXCEPT 411 FOR THIS INCREASE IN THUNDERSTORM
ACTIVITY. DRIER CONDITIONS ANTICIPATED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:13 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more3 days
Aug 20, 1:49 PM MDTSevere Thunderstorm WarningPIHOneida, Power41 min
Aug 20, 1:53 PM MDTFlash Flood WatchPIH7 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.